3 WEEK BREAK FROM STIVARGA
After a terrible reaction to this drug, my ONC is giving me 3 total weeks off before starting the trial again. The drug company doing the study had us starting with 4 pills a day and after one week my counts were shot. At my 1 week check up they pulled the drugs temporarily. Things got worse AFTER that. I felt worse, then awoke two days later to a full body rash, that within 24 hours blended into a solid red color from head to toe. It felt like sunburn - prickly and hot. Lumps in my cheeks, blisters on my chin. I went to the local ER, who spoke with my ONC and put me on prednisone. The next 3 days were terrible - not much improvement. I never left the house, rarely left the bed. My eyes were yellowing from the high bilirubin. HFS syndrome started - swelling and red and itchy. It was the first time in 4 years I was ready to quit treatment.
Yesterday we drove to Duke (3 hours) to see my ONC firsthand. He did not get to see the full force of it of course - I was just a bit paler than a lobster at that point. He is continuing the sterioid, and the claritin, and the Pepci to control the histamine response. He told me that he NEVER has prescribed 4 pills to a patient, usually he starts with 2 a day. But these clinical trial folks have their own protocol.
He reassured me that after two weeks, if I am myself again, then I would be fine and safe to start again at half doses on both drugs (the study drug is ruxolitinib). This morning I woke looking almost like my pale self - no sunburn pain - what a relief! Face, hands and feet are a little swollen still but I feel human again.
I honestly believe the only thing that saved me was my liver and it's ability to flush all of this out. It has been resected twice and is really only a 3 year old liver now. My bloodwork was all normal yesterday, except platelets being their normal low.
I have read some experiences on this board where some of you have taken 3-4 pills for longer than a week - you must be made of tough stuff!